December  2013, 5(4): 493-510. doi: 10.3934/jgm.2013.5.493

Higher-order mechanics: Variational principles and other topics

1. 

Departamento de Matemática Aplicada IV, Universitat Politècnica de Catalunya-BarcelonaTech, Campus Norte, Ed. C-3. C/ Jordi Girona 1, E-08034 Barcelona, Spain, Spain

Received  March 2013 Revised  March 2013 Published  December 2013

After reviewing the Lagrangian-Hamiltonian unified formalism (i.e, the Skinner-Rusk formalism) for higher-order (non-autonomous) dynamical systems, we state a unified geometrical version of the Variational Principles which allows us to derive the Lagrangian and Hamiltonian equations for these kinds of systems. Then, the standard Lagrangian and Hamiltonian formulations of these principles and the corresponding dynamical equations are recovered from this unified framework..
Citation: Pedro D. Prieto-Martínez, Narciso Román-Roy. Higher-order mechanics: Variational principles and other topics. Journal of Geometric Mechanics, 2013, 5 (4) : 493-510. doi: 10.3934/jgm.2013.5.493
References:
[1]

V. Aldaya and J. A. de Azcárraga, Variational principles on $r-th$ order jets of fibre bundles in field theory,, J. Math. Phys., 19 (1978), 1869.  doi: 10.1063/1.523904.  Google Scholar

[2]

M. Barbero-Liñán, A. Echeverría-Enrí quez, D. Martín de Diego, M. C. Muñ oz-Lecanda and N. Román-Roy, Unified formalism for non-autonomous mechanical systems,, J. Math. Phys., 49 (2008).   Google Scholar

[3]

M. Barbero-Liñán, A. Echeverría-Enrí quit, D. Martín de Diego, M. C. Muñoz-Lecanda and N. Román-Roy, Skinner-Rusk unified formalism for optimal control systems and applications,, J. Phys. A, 40 (2007), 12071.  doi: 10.1088/1751-8113/40/40/005.  Google Scholar

[4]

C. M. Campos, M. de León, D. Martín de Diego and J. Vankerschaver, Unambigous formalism for higher-order Lagrangian field theories,, J. Phys. A, 42 (2009).  doi: 10.1088/1751-8113/42/47/475207.  Google Scholar

[5]

F. Cantrijn, M. Crampin and W. Sarlet, Higher-order differential equations and higher-order Lagrangian mechanics,, Math. Proc. Cambridge Philos. Soc., 99 (1986), 565.  doi: 10.1017/S0305004100064501.  Google Scholar

[6]

L. Colombo, D. Marín de Diego and M. Zuccalli, Optimal control of underactuated mechanical systems: A geometric approach,, J. Math. Phys., 51 (2010).  doi: 10.1063/1.3456158.  Google Scholar

[7]

J. Cortés, S. Martínez and F. Cantrijn, Skinner-Rusk approach to time-dependent mechanics,, Phys. Lett. A, 300 (2002), 250.  doi: 10.1016/S0375-9601(02)00777-6.  Google Scholar

[8]

M. de León, J. Marín-Solano, J. C. Marrero, M. C. Muñoz-Lecanda and N. Román-Roy, Singular Lagrangian systems on jet bundles,, Fortschr. Phys., 50 (2002), 105.  doi: 10.1002/1521-3978(200203)50:2<105::AID-PROP105>3.0.CO;2-N.  Google Scholar

[9]

M. de León and P. R. Rodrigues, Generalized Classical Mechanics and Field Theory,, North-Holland Math. Studies, (1985).   Google Scholar

[10]

M. de León and P. R. Rodrigues, Higher-order almost tangent geometry and non-autonomous Lagrangian dynamics,, in Proc. Winter School on Geometry and Physics (Srní, (1987), 157.   Google Scholar

[11]

A. Echeverría-Enríquez, M. de León, M. C. Muñoz-Lecanda and N. Román-Roy, Extended Hamiltonian systems in multisymplectic field theories,, J. Math. Phys., 48 (2007).  doi: 10.1063/1.2801875.  Google Scholar

[12]

A. Echeverría-Enríquez, C. López, J. Marín-Solano, M. C. Muñoz-Lecanda and N. Román-Roy, Lagrangian-Hamiltonian unified formalism for field theory,, J. Math. Phys., 45 (2004), 360.  doi: 10.1063/1.1628384.  Google Scholar

[13]

P. L. García, The Poincaré-Cartan invariant in the calculus of variations,, in Symposia Mathematica, (1973), 219.   Google Scholar

[14]

P. L. García and J. Muñoz, On the geometrical structure of higher order variational calculus,, Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur., 117 (1983), 127.   Google Scholar

[15]

H. Goldschmidt and S. Sternberg, The Hamilton-Cartan formalism in the calculus of variations,, Ann. Inst. Fourier (Grenoble), 23 (1973), 203.  doi: 10.5802/aif.451.  Google Scholar

[16]

M. J. Gotay, J. M. Nester and G. Hinds, Presymplectic manifolds and the Dirac-Bergmann theory of constraints,, J. Math. Phys., 19 (1978), 2388.  doi: 10.1063/1.523597.  Google Scholar

[17]

X. Gràcia, J. M. Pons and N. Román-Roy, Higher-order Lagrangian systems: Geometric-structures, dynamics and constraints,, J. Math. Phys., 32 (1991), 2744.  doi: 10.1063/1.529066.  Google Scholar

[18]

X. Gràcia, J. M. Pons and N. Román-Roy, Higher-order conditions for singular Lagrangian systems,, J. Phys. A: Math. Gen., 25 (1992), 1981.   Google Scholar

[19]

O. Krupková, Higher-order mechanical systems with constraints,, J. Math. Phys., 41 (2000), 5304.  doi: 10.1063/1.533411.  Google Scholar

[20]

P. D. Prieto-Martínez and N. Román-Roy, Lagrangian-Hamiltonian unified formalism for autonomous higher-order dynamical systems,, J. Phys. A, 44 (2011).  doi: 10.1088/1751-8113/44/38/385203.  Google Scholar

[21]

P. D. Prieto-Martínez and N. Román-Roy, Unified formalism for higher-order non-autonomous dynamical systems,, J. Math. Phys., 53 (2012).  doi: 10.1063/1.3692326.  Google Scholar

[22]

D. J. Saunders, An alternative approach to the Cartan form in Lagrangian field theories,, J. Phys. A, 20 (1987), 339.  doi: 10.1088/0305-4470/20/2/019.  Google Scholar

[23]

D. J. Saunders, The Geometry of Jet Bundles,, London Math. Soc., (1989).  doi: 10.1017/CBO9780511526411.  Google Scholar

[24]

R. Skinner and R. Rusk, Generalized Hamiltonian dynamics. I. Formulation on $T*Q \oplus TQ$,, J. Math. Phys., 24 (1983), 2589.  doi: 10.1063/1.525654.  Google Scholar

[25]

L. Vitagliano, The Lagrangian-Hamiltonian formalism for higher-order field theories,, J. Geom. Phys., 60 (2010), 857.  doi: 10.1016/j.geomphys.2010.02.003.  Google Scholar

show all references

References:
[1]

V. Aldaya and J. A. de Azcárraga, Variational principles on $r-th$ order jets of fibre bundles in field theory,, J. Math. Phys., 19 (1978), 1869.  doi: 10.1063/1.523904.  Google Scholar

[2]

M. Barbero-Liñán, A. Echeverría-Enrí quez, D. Martín de Diego, M. C. Muñ oz-Lecanda and N. Román-Roy, Unified formalism for non-autonomous mechanical systems,, J. Math. Phys., 49 (2008).   Google Scholar

[3]

M. Barbero-Liñán, A. Echeverría-Enrí quit, D. Martín de Diego, M. C. Muñoz-Lecanda and N. Román-Roy, Skinner-Rusk unified formalism for optimal control systems and applications,, J. Phys. A, 40 (2007), 12071.  doi: 10.1088/1751-8113/40/40/005.  Google Scholar

[4]

C. M. Campos, M. de León, D. Martín de Diego and J. Vankerschaver, Unambigous formalism for higher-order Lagrangian field theories,, J. Phys. A, 42 (2009).  doi: 10.1088/1751-8113/42/47/475207.  Google Scholar

[5]

F. Cantrijn, M. Crampin and W. Sarlet, Higher-order differential equations and higher-order Lagrangian mechanics,, Math. Proc. Cambridge Philos. Soc., 99 (1986), 565.  doi: 10.1017/S0305004100064501.  Google Scholar

[6]

L. Colombo, D. Marín de Diego and M. Zuccalli, Optimal control of underactuated mechanical systems: A geometric approach,, J. Math. Phys., 51 (2010).  doi: 10.1063/1.3456158.  Google Scholar

[7]

J. Cortés, S. Martínez and F. Cantrijn, Skinner-Rusk approach to time-dependent mechanics,, Phys. Lett. A, 300 (2002), 250.  doi: 10.1016/S0375-9601(02)00777-6.  Google Scholar

[8]

M. de León, J. Marín-Solano, J. C. Marrero, M. C. Muñoz-Lecanda and N. Román-Roy, Singular Lagrangian systems on jet bundles,, Fortschr. Phys., 50 (2002), 105.  doi: 10.1002/1521-3978(200203)50:2<105::AID-PROP105>3.0.CO;2-N.  Google Scholar

[9]

M. de León and P. R. Rodrigues, Generalized Classical Mechanics and Field Theory,, North-Holland Math. Studies, (1985).   Google Scholar

[10]

M. de León and P. R. Rodrigues, Higher-order almost tangent geometry and non-autonomous Lagrangian dynamics,, in Proc. Winter School on Geometry and Physics (Srní, (1987), 157.   Google Scholar

[11]

A. Echeverría-Enríquez, M. de León, M. C. Muñoz-Lecanda and N. Román-Roy, Extended Hamiltonian systems in multisymplectic field theories,, J. Math. Phys., 48 (2007).  doi: 10.1063/1.2801875.  Google Scholar

[12]

A. Echeverría-Enríquez, C. López, J. Marín-Solano, M. C. Muñoz-Lecanda and N. Román-Roy, Lagrangian-Hamiltonian unified formalism for field theory,, J. Math. Phys., 45 (2004), 360.  doi: 10.1063/1.1628384.  Google Scholar

[13]

P. L. García, The Poincaré-Cartan invariant in the calculus of variations,, in Symposia Mathematica, (1973), 219.   Google Scholar

[14]

P. L. García and J. Muñoz, On the geometrical structure of higher order variational calculus,, Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur., 117 (1983), 127.   Google Scholar

[15]

H. Goldschmidt and S. Sternberg, The Hamilton-Cartan formalism in the calculus of variations,, Ann. Inst. Fourier (Grenoble), 23 (1973), 203.  doi: 10.5802/aif.451.  Google Scholar

[16]

M. J. Gotay, J. M. Nester and G. Hinds, Presymplectic manifolds and the Dirac-Bergmann theory of constraints,, J. Math. Phys., 19 (1978), 2388.  doi: 10.1063/1.523597.  Google Scholar

[17]

X. Gràcia, J. M. Pons and N. Román-Roy, Higher-order Lagrangian systems: Geometric-structures, dynamics and constraints,, J. Math. Phys., 32 (1991), 2744.  doi: 10.1063/1.529066.  Google Scholar

[18]

X. Gràcia, J. M. Pons and N. Román-Roy, Higher-order conditions for singular Lagrangian systems,, J. Phys. A: Math. Gen., 25 (1992), 1981.   Google Scholar

[19]

O. Krupková, Higher-order mechanical systems with constraints,, J. Math. Phys., 41 (2000), 5304.  doi: 10.1063/1.533411.  Google Scholar

[20]

P. D. Prieto-Martínez and N. Román-Roy, Lagrangian-Hamiltonian unified formalism for autonomous higher-order dynamical systems,, J. Phys. A, 44 (2011).  doi: 10.1088/1751-8113/44/38/385203.  Google Scholar

[21]

P. D. Prieto-Martínez and N. Román-Roy, Unified formalism for higher-order non-autonomous dynamical systems,, J. Math. Phys., 53 (2012).  doi: 10.1063/1.3692326.  Google Scholar

[22]

D. J. Saunders, An alternative approach to the Cartan form in Lagrangian field theories,, J. Phys. A, 20 (1987), 339.  doi: 10.1088/0305-4470/20/2/019.  Google Scholar

[23]

D. J. Saunders, The Geometry of Jet Bundles,, London Math. Soc., (1989).  doi: 10.1017/CBO9780511526411.  Google Scholar

[24]

R. Skinner and R. Rusk, Generalized Hamiltonian dynamics. I. Formulation on $T*Q \oplus TQ$,, J. Math. Phys., 24 (1983), 2589.  doi: 10.1063/1.525654.  Google Scholar

[25]

L. Vitagliano, The Lagrangian-Hamiltonian formalism for higher-order field theories,, J. Geom. Phys., 60 (2010), 857.  doi: 10.1016/j.geomphys.2010.02.003.  Google Scholar

[1]

Xinyuan Liao, Caidi Zhao, Shengfan Zhou. Compact uniform attractors for dissipative non-autonomous lattice dynamical systems. Communications on Pure & Applied Analysis, 2007, 6 (4) : 1087-1111. doi: 10.3934/cpaa.2007.6.1087

[2]

Sergi Simon. Linearised higher variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4827-4854. doi: 10.3934/dcds.2014.34.4827

[3]

Emma D'Aniello, Saber Elaydi. The structure of $ \omega $-limit sets of asymptotically non-autonomous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 903-915. doi: 10.3934/dcdsb.2019195

[4]

Alexandre B. Simas, Fábio J. Valentim. $W$-Sobolev spaces: Higher order and regularity. Communications on Pure & Applied Analysis, 2015, 14 (2) : 597-607. doi: 10.3934/cpaa.2015.14.597

[5]

Sabyasachi Dey, Tapabrata Roy, Santanu Sarkar. Revisiting design principles of Salsa and ChaCha. Advances in Mathematics of Communications, 2019, 13 (4) : 689-704. doi: 10.3934/amc.2019041

[6]

Yuri Chekanov, Felix Schlenk. Notes on monotone Lagrangian twist tori. Electronic Research Announcements, 2010, 17: 104-121. doi: 10.3934/era.2010.17.104

[7]

Xue-Ping Luo, Yi-Bin Xiao, Wei Li. Strict feasibility of variational inclusion problems in reflexive Banach spaces. Journal of Industrial & Management Optimization, 2020, 16 (5) : 2495-2502. doi: 10.3934/jimo.2019065

[8]

Caifang Wang, Tie Zhou. The order of convergence for Landweber Scheme with $\alpha,\beta$-rule. Inverse Problems & Imaging, 2012, 6 (1) : 133-146. doi: 10.3934/ipi.2012.6.133

[9]

Francisco Braun, Jaume Llibre, Ana Cristina Mereu. Isochronicity for trivial quintic and septic planar polynomial Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (10) : 5245-5255. doi: 10.3934/dcds.2016029

[10]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[11]

Marian Gidea, Rafael de la Llave, Tere M. Seara. A general mechanism of instability in Hamiltonian systems: Skipping along a normally hyperbolic invariant manifold. Discrete & Continuous Dynamical Systems - A, 2020, 40 (12) : 6795-6813. doi: 10.3934/dcds.2020166

[12]

Mohsen Abdolhosseinzadeh, Mir Mohammad Alipour. Design of experiment for tuning parameters of an ant colony optimization method for the constrained shortest Hamiltonian path problem in the grid networks. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 321-332. doi: 10.3934/naco.2020028

[13]

Pascal Noble, Sebastien Travadel. Non-persistence of roll-waves under viscous perturbations. Discrete & Continuous Dynamical Systems - B, 2001, 1 (1) : 61-70. doi: 10.3934/dcdsb.2001.1.61

[14]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[15]

A. Aghajani, S. F. Mottaghi. Regularity of extremal solutions of semilinaer fourth-order elliptic problems with general nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (3) : 887-898. doi: 10.3934/cpaa.2018044

[16]

Xiaoming Wang. Quasi-periodic solutions for a class of second order differential equations with a nonlinear damping term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 543-556. doi: 10.3934/dcdss.2017027

[17]

Kaifang Liu, Lunji Song, Shan Zhao. A new over-penalized weak galerkin method. Part Ⅰ: Second-order elliptic problems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2411-2428. doi: 10.3934/dcdsb.2020184

[18]

Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2457-2473. doi: 10.3934/dcdsb.2018055

[19]

Hyeong-Ohk Bae, Hyoungsuk So, Yeonghun Youn. Interior regularity to the steady incompressible shear thinning fluids with non-Standard growth. Networks & Heterogeneous Media, 2018, 13 (3) : 479-491. doi: 10.3934/nhm.2018021

[20]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (32)
  • HTML views (0)
  • Cited by (6)

[Back to Top]